To make a long story short, after trying PT for my neck. And having an aura episode 2x in one day 8hrs apart. Then being more dizzy.
I go to see the doc today, for him to tell me that he doesn’t have any idea… and he is sending me back to my GP.
I brought up MAV and he just says that it could be part that, part neck and your hypersensitive so meds wont work. PERIOD, end of story.
So he is under Top MAV docs on this forum and maybe he shouldn’t be. Im so disappointed what a waste of time.
Well the “other” doc I see, Otologist dx it and I decided to have them be my doc and move forward. They called in the Nori for me a couple days ago.
I picked it up today. I didnt’ start earlier because Im soooooo dizzy. I took steriods that usually help but caused extra extra dizziness, wtf, why would that happen? Not to mention a muscle relaxer I took last week did the same thing. I have taken both meds before with NO problem, so why now am I sensitive…??
Hi Kristina, sorry you are back in such a muddy diagnostic situation. Probably you will just have to keep trying different things until you find something that helps.
Given your migraine auras, it certainly seems logical to try medications for MAV. Does the PT think you will still benefit from exercises (or whatever) to improve your neck issues?
The otoneurologist I saw long ago (I think the same as yours) does not seem to be able to deal with patients long-term (similar to specialists in other fields, I believe–they want to evaluate the patient once or twice and then they lose interest, or just need to make room in their schedules for more new patients?). He also sent me back to my GP when he couldn’t give me any diagnosis, and even though I’d had migraine auras and asked him twice whether migraine could be causing my dizziness, he brushed off that idea and said they use migraine meds for the headache pain, not dizziness (if I understood him correctly). Perhaps he just doesn’t want to follow patients through long trials of medication that may or may not work; let the GP do it. I don’t know.
At least he apparently didn’t throw “medical student’s disease” at you, like he did to me (because I had a bunch of other weird, still-unexplained symptoms). I eventually just self-diagnosed myself with MAV/brainstem damage, and undefined spinal/scoliosis problems. I need to have SOME diagnosis, even if it’s “only” my own!
I still have a nortriptyline starter pack sitting in my drawer from last summer when my GP prescribed it. I was supposed to first start with 400 mg riboflavin (B-2) and had such a good fall that I put off trying the nortriptyline and just haven’t done it. This winter has been variable, but overall I have been better… considerably fewer “episodes” and less dizziness overall, whether due to the riboflavin or something else (hormones settling down?) I don’t know. Sometimes I think, what if I tried the nori (or some other med) and it was a huge change for the better and I was sorry I didn’t do it earlier? but it could just as well happen that it would be a failure or else make my head worse, and after having gained a huge improvement in concentration when I started Strattera in 2004, I am very leery of anything that might mess negatively with my neurotransmitters and my hard-won ability to read and concentrate after all those years of dizziness dragging down my life so much. I don’t LIKE being dizzy all the time (to a greater or lesser extent), but somehow it all seems like a lottery, and I guess you just have to judge your current quality of life before making a decision whether to risk buying another ticket!
Anyway, I hope your otologist and/or GP will be good partners for you in figuring out something that helps significantly. Good luck!
You nailed it, he just doesn’t want to be in it for the long term, he basically said that.
The PT is the one that said this is vestibular migraine. She is a PT that specializes in vestibular. But he still feels that its my neck, not migraine.
So he sent me back to my GP.
Good thing I still have the Oto to see. As one thought MAV and the other one in his office wasn’t sold on it for sure, as he thought my neck to.
But I called and told them what happen with aura and he gave me Nori. So Who cares anymore, Im so frign dizzy the last few days, Im taking it tonight.
Wish I could start now! Worse thing that could happen is it makes me worse for a bit and doesn’t work, other than that, not knowing is causing more anxiety trying to figure out what to do. So take it and move on, Im not going to freak out about meds no more.
"Worse thing that could happen is it makes me worse for a bit and doesn’t work, other than that, not knowing is causing more anxiety trying to figure out what to do. So take it and move on, Im not going to freak out about meds no more. "
I think you summed it up perfectly, and it sounds like an excellent plan. Try it, see what happens, move on from there, don’t freak out.
I’ll keep my fingers crossed for you. Let us know how it goes!
You would think that a neurologist specializing in dizziness would want to FOLLOW the dizzy patients and see how things turn out, but apparently not… “diagnose (or not) and adios,” as the saying goes! I guess by the time patients get to such a high-level specialist, these are the patients “doomed” to not find a cure for their dizziness but to just keep stumbling along, better or worse but perpetually dizzy. Who wants to deal with that? Dizziness is one of those complaints that cause doctors to label their patients as “heartsink” patients; did you know that? Because the doctor’s heart sinks when they hear “Doctor, I’m dizzy…” The huge differential diagnosis, the element of subjectivity, the long list of things to try, etc. are probably overwhelming for any doctor. It’s really up to the dizzy patient to figure things out, in the end. Sad but true.
Sorry to hear about your experience with that expert, it can be discouraging. But if you suspect MAV, you dont need a world class expert anyway. All you need is a GP who is willing to let you try a few meds. Nori is the best place to start, and if you dont like that, I would suggest trying an SSRI.